High Wind, Sioux
- When
- November 14, 8:55 AM MST to 12:30 PM MST
- Where
- Sioux forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Department of Highways
Several gusts in excess of 60 mph recorded.
A strong pressure gradient produced high winds over parts of the nebraska panhandle.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A strong pressure gradient produced high winds over parts of the nebraska panhandle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Nov 14, 5:25 AM MST, 3 hours 30 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHEYENNE WY
525 AM MST FRI NOV 14 2008
.SHORT TERM...TODAY THROUGH SATURDAY NIGHT...
QUICK UPDATE TO ISSUE A WINTER WEATHER ADVISORY MAINLY FOR THE
BLOWING AROUND OF SNOW WHICH ACCUMULATED OVERNIGHT OVER THE
SOUTHERN LARAMIE RANGE AND CHEYENNE FOOTHILLS. CARPENTER
FAIRLY INTENSE BAND OF JET INDUCED SNOW MOVING ACROSS FAR SE WY
NOW AND HAS PRODUCED A QUICK INCH OR TWO OF SNOW. EXPECT THIS BAND
TO CONTINUE TO MOVE SOUTH AND OUT OF THE CWA BY MID MORNING AS
UPPER JET BECOMES MORE N-S ORIENTED AND DYNAMICS WEAKEN. JUST SOME
SNOW SHOWERS OVER MAINLY THE SRN MTNS EXPECTED FOR THIS AFTERNOON.
OTHER MAIN WEATHER FACTOR TODAY WILL BE WIND. DECENT GRADIENT AND
MID LEVEL NW FLOW WILL ALLOW FOR STRONG WINDS TO DEVELOP EAST OF
THE MTNS AND ESPECIALLY OVER THE PANHANDLE LATE THIS MORNING
THROUGH MID AFTERNOON. OVERALL GUSTS MAY NOT BE TOO HIGH BUT
SUSTAINED WINDS OF 35 TO 40 MPH LOOK LIKELY PARTICULARLY OVER THE
CENTRAL PANHANDLE SO WILL MAINTAIN HIGH WIND WARNING THERE TODAY
WITH WINDS FALLING OFF FAIRLY QUICKLY AS SUNSET NEARS. OTHERWISE
QUITE BLUSTERY WEATHER EXPECTED ACROSS THE CWA AS SFC HIGH BUILDS
SE INTO THE REGION. CLEARING SKIES THIS EVENING WILL ALLOW FOR
CHILLY TEMPERATURES BY SATURDAY MORNING. A NICE WARMUP IN STORE
FOR THE WEEKEND AS UPPER RIDGE OVER THE WESTERN CONUS SHIFTS A
LITTLE EASTWARD AND HEIGHTS RISE ACROSS THE REGION. RE
.LONG TERM...SUNDAY THROUGH THURSDAY...
THE MEDIUM RANGE MODELS ARE SHOWING A RIDGE OVER OR JUST WEST OF
THE AREA THROUGH THE LONG TERM PERIOD...WITH TEMPERATURES
REMAINING ABOVE NORMAL THROUGH THE PERIOD. SUNDAY WILL BE BREEZY
AHEAD OF THE FIRST WEAK FRONT DURING THE PERIOD...AND 15 TO 20
DEGREES ABOVE NORMAL TEMPERATURES CAN BE EXPECTED SUNDAY. A
CLIPPER SYSTEM WILL MOVE SOUTHEAST OUT OF CANADA WITH THE
ASSOCIATED COLD FRONT BACKING WEST INTO THE AREA SUNDAY NIGHT.
ALTHOUGH THIS FRONTAL PASSAGE IS EXPECTED TO INCREASE CLOUD
COVER...WILL CONTINUE TO LEAVE OUT MENTION OF PRECIPITATION SUNDAY
NIGHT. UPSLOPE FLOW WILL BE PRESENT EARLY MONDAY...AND MAY LEAD TO
LOW STRATUS CLOUD AND PATCHY FOG DEVELOPMENT. THE UPPER LEVEL
RIDGE WILL INCREASE HEIGHTS ACROSS THE AREA...WITH LEE SIDE
SURFACE TROUGH DEVELOPMENT ALSO OCCURRING...SO MONDAY TEMPERATURES
WILL STILL BE AROUND 10 DEGREES ABOVE NORMAL. TUESDAY WILL BE THE
WARMEST DAY OF THE PERIOD WITH TEMPERATURES EXPECTED TO REACH 20
TO 25 DEGREES ABOVE NORMAL...AS THE THERMAL RIDGE IS OVERHEAD AND
STRONG WINDS WILL BE PRESENT AHEAD OF ANOTHER COLD FRONTAL
PASSAGE. THIS COLD FRONT WILL BRING A MUCH COOLER AIRMASS INTO THE
FORECAST AREA...BUT WEDNESDAY TEMPERATURES ARE STILL EXPECTED TO
BE SLIGHTLY ABOVE NORMAL FOR MID-NOVEMBER. THIS IS EXPECTED TO BE
ANOTHER DRY FRONTAL PASSAGE...ALTHOUGH UPDATED MODEL RUNS MAY END
UP SHOWING IMPROVED CHANCES FOR PRECIPITATION ESPECIALLY IN THE
HIGHER TERRAIN. THE COOLING TREND WILL CONTINUE TO NEAR NORMAL
TEMPERATURES FOR THURSDAY...AND THE RIDGE WILL BUILD OVER THE AREA
AGAIN LATE NEXT WEEK TO PRODUCE A WARMING TREND INTO THE WEEKEND.
&&
.AVIATION...AREAS MVFR/IFR CONDITIONS MAINLY CLOSE TO THE COLORADO
BORDER THIS MORNING DUE TO LOW CIGS AND SNOW WITH MAINLY VFR
ELSEWHERE. VFR EXPECTED ALL AREAS BY AFTERNOON THROUGH SATURDAY
THOUGH SOME MTN OBSCURATION POSSIBLE THIS AFTERNOON WITH SNOW
SHOWERS. GUSTY SFC WINDS EXPECTED MAINLY EAST OF THE MTNS BY LATE
THIS MORNING WITH WINDS DIMINISHING BY EVENING.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER WEATHER ADVISORY UNTIL NOON FRIDAY FOR WYZ066-WYZ069.
NE...HIGH WIND WARNING FROM 9 AM FRIDAY TO 5 PM FRIDAY FOR NEZ001-
NEZ002-NEZ003-NEZ019-NEZ020-NEZ021-NEZ054-NEZ055.
&&
SHORT TERM/AVIATION...RE
LONG TERM...CARPENTERHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 610 AM MST FRI NOV 14 2008 NEZ001>003-019>021-054-055-WYZ059>070-151315- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON- SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE- PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS- 610 AM MST FRI NOV 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SNOWFALL ACROSS SOUTHEAST WYOMING WILL DIMINISH EARLY THIS MORNING AS THE COLD FRONT MOVES FARTHER SOUTH INTO COLORADO...AND UPPER LEVEL SUPPORT MOVES AWAY FROM THE AREA. ADDITIONAL SNOWFALL ACCUMULATION OF AROUND AN INCH WILL BE POSSIBLE ALONG THE FOOTHILLS OF THE LARAMIE RANGE THROUGH AROUND SUNRISE. STRONG NORTH WINDS WILL CONTINUE TO CREATE AREAS OF BLOWING AND DRIFTING SNOW THIS MORNING AND A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL NOON MST FOR THE SOUTHERN LARAMIE RANGE AND THE CHEYENNE FOOTHILLS ...INCLUDING THE CITY OF CHEYENNE. TOTAL ACCUMULATIONS FROM THE SNOWFALL OVERNIGHT WILL RANGE FROM 2 TO 4 INCHES. VERY STRONG NORTHWEST WINDS WILL DEVELOP ACROSS THE NEBRASKA PANHANDLE TODAY...AND A HIGH WIND WARNING IS IN EFFECT FROM 900 AM TO 500 PM MST TODAY. SUSTAINED WIND SPEEDS AROUND 40 MPH ARE LIKELY WITH SOME GUSTS TO 60 MPH POSSIBLE. THESE STRONG WINDS ARE EXPECTED TO DECREASE LATE THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. TUESDAY WILL BE VERY WARM WITH STRONG WINDS AGAIN POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY NEW SNOWFALL ACCUMULATIONS AND STRONG WIND CONDITIONS TODAY. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 358 AM MST FRI NOV 14 2008 WYZ069-141300- CHEYENNE FOOTHILLS- INCLUDING THE CITY OF...CHEYENNE 358 AM MST FRI NOV 14 2008 A SECOND BAND OF SNOW HAS FORMED ACROSS CENTRAL SECTIONS OF LARAMIE COUNTY AND WILL MOVE SOUTH ACROSS CHEYENNE THROUGH 5 A.M. THIS MORNING. ADDITIONAL SNOWFALL AMOUNTS AROUND AN INCH ARE POSSIBLE. TRAVELERS ARE URGED TO EXERCISE EXTRA CAUTION AND ALLOW EXTRA DRIVING TIME AS AREA ROADS ARE SLICK DUE TO THE SNOWFALL.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
725 AM MST FRI NOV 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM SNOW 7 S BURNS 41.09N 104.36W
11/14/2008 M4.0 INCH LARAMIE WY TRAINED SPOTTER
0630 AM SNOW 2 NE CHEYENNE 41.17N 104.76W
11/14/2008 M5.0 INCH LARAMIE WY TRAINED SPOTTER
0630 AM SNOW 25 NE CHEYENNE 41.40N 104.45W
11/14/2008 M5.8 INCH LARAMIE WY TRAINED SPOTTER
0630 AM SNOW 2 SE CHEYENNE 41.12N 104.76W
11/14/2008 M3.8 INCH LARAMIE WY TRAINED SPOTTER
0630 AM SNOW 2 SSE CHEYENNE 41.12N 104.78W
11/14/2008 M3.8 INCH LARAMIE WY TRAINED SPOTTER
0630 AM SNOW 1 SSW CHEYENNE 41.13N 104.80W
11/14/2008 M5.5 INCH LARAMIE WY TRAINED SPOTTER
0630 AM SNOW 3 SSW CHEYENNE 41.11N 104.81W
11/14/2008 M6.0 INCH LARAMIE WY TRAINED SPOTTER
0630 AM SNOW 5 SSW CHEYENNE 41.08N 104.83W
11/14/2008 M4.0 INCH LARAMIE WY TRAINED SPOTTER
0630 AM SNOW 3 WNW CHEYENNE 41.16N 104.85W
11/14/2008 M5.5 INCH LARAMIE WY TRAINED SPOTTER
0630 AM SNOW 11 SE HORSE CREEK 41.30N 105.03W
11/14/2008 M3.0 INCH LARAMIE WY TRAINED SPOTTER
0630 AM SNOW 7 E CHEYENNE 41.15N 104.66W
11/14/2008 M6.3 INCH LARAMIE WY TRAINED SPOTTER
&&
HUTCHEONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
750 AM MST FRI NOV 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM SNOW BURNS 41.19N 104.36W
11/14/2008 M3.0 INCH LARAMIE WY TRAINED SPOTTER
0730 AM SNOW 2 W BURNS 41.19N 104.40W
11/14/2008 M4.0 INCH LARAMIE WY TRAINED SPOTTER
0730 AM SNOW 3 NW CHEYENNE 41.18N 104.83W
11/14/2008 M3.2 INCH LARAMIE WY TRAINED SPOTTER
0730 AM SNOW 12 SSE HORSE CREEK 41.25N 105.09W
11/14/2008 M3.0 INCH LARAMIE WY TRAINED SPOTTER
&&
HUTCHEONThe national radar mosaic for the moment the first event began.
4 high wind. Local standard time, as filed.
Several gusts in excess of 60 mph recorded.
Several gusts around 60 mph were recorded near Hemingford and Alliance, Nebraska.
High winds estimated from 60 to 70 mph blew down some tree limbs as well as an Anhydrous Ammonia storage tank around Bridgeport, Nebraska.
Wind gust was recorded at the Sidney, Nebraska airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, November 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 135202, 135204, 141345, 135205.